Feel-Good

A Blue Christmas

psx_20161213_154557

I love Christmas. I love the tinsel, the tat, the sense of goodwill to all and mostly, I love the pigs in blankets. I’ve always been fortunate enough to be ensconced within the bosom of loved ones at this time of year, always felt the warm fuzzy glow of giving and generally felt a real happiness as I snuggle into my Christmas jumper.

This year I feel different.

I’ve made no secret of the fact on this ‘ere blog that I struggle with mental illness. That sometimes everything is TOO HARD and I need help and that I take anti-depressants. I’ve always been honest about it, as we should, as talking helps and people shouldn’t be afraid of admitting they’re struggling. And I haven’t written anything about it for ages, because, well, it hasn’t been bad for ages. Sure, there are weeks where I feel it more than others, but nothing that has left me spiralling out of control or unable to make my usual coping strategies work.

But over the last few weeks it’s bad again. I am struggling with colossal mood swings, I’m tearful ALL THE CLUCKING TIME, I feel like I don’t belong in my own skin and everything is clouded by a huge sense of just utter sadness. I’ve also been having the most horrendous nightmares every single night for the last couple of months. And not just like, ‘oh no I’m in public with no clothes on’ type nightmares, these are about the most disturbing things, terrorists, murders, kidnappings, torture etc- it’s really not very pleasant.

And it’s so frustrating because I have nothing to feel sad about. I’m working in a lovely job with a lovely company, I’m hopelessly in love with the most wonderful man I’ve ever met, I’m excited about positive plans for 2017 and my friends and family remain nothing but some of the most glorious humans on the planet. I’m physically healthy, I have a roof over my head and able to put food on the table.

So why do I feel like this?

Well, I can’t work out whether or not it’s got something to do with being moved onto a new contraceptive pill and my hormones are just up and down like they’re on a daytrip to Alton Towers, or whether it’s something deeper. Is it just because I’m working away from home and my loved ones over the festive season and I’m homesick? Or is it just because my broken sleep and my gruelling Christmas performance schedule has taken its toll and I’m absolutely knackered? (shout-out to all other actors doing panto season by the way. I feel you on those 10.30am shows.)

It’s freaking me out a bit because I have just never felt like this at this time of year. I’m desperately trying to feel the festive spirit (cut to me sitting alone in my dressing room eating a Pret Christmas Sandwich) but it’s just not really working. I’m alarmed at how unsociable I feel, how terrified I constantly am (don’t ask me about what, I honestly couldn’t tell you) and how I can now cry at the drop of a hat.

I think part of this whole thing is the frustration I’m feeling at myself for feeling this way. Like, as well as all the things my brain is doing, I’m also beating myself up for being a droopy drawers around my fellow cast-mates, for crying on my boyfriend whenever I see him and whining at my family that I miss them. I feel annoying and pathetic and a huge burden to everyone.

I’m writing this really to try and sort out my own thoughts so I can try and work out WHASS GOIN’ ON but also to stretch out a hand for anyone else who is having a tough time. It’s never easy to experience big swathes of sadness, or paralysing panic attacks in inappropriate place (side note- can now confirm that that the pic n mix wall at Wilko is an inappropriate place to have one.) but at this time of year? Man, it’s particularly tricky to cope with. I’m away from home, it’s a time of year I usually adore and I don’t recognise myself.

But you know, it’s always a good step to be honest about what’s happening and what you’re feeling. If we’re not, then how can we ever hope to feel better, and for others to be able to understand? So, yes, hello, here I am being honest about feeling blue this Christmas. I’m going to continue to take my anti-depressants, and to try and take responsibility for my own mental health. How? Well, by giving myself a bit of self care and downtime when I can, by still putting my trust in my tried and tested coping methods, and by being grateful (I started tweeting with the hashtag #TodayImGrateful, and people joined in and the entire thread is still growing and it’s a wonderful read for a quick warm of the cockles). I am also going to try and ignore the goblin that’s telling me I’m useless, feeble and irritating and continue to lean a bit on my loved ones. Requiring help and support is not a weakness- admitting you need it is in fact a strength.

Lots of love to all of you from the bottom of my pounding little heart.

xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx

10 Comments

  1. Laura

    December 13, 2016 at 4:25 pm

    I recognized myself in a lot of this! I hope you feel better soon. Talking and writing about it is definitely the first step xx
    Laura // Middle of Adventure

  2. Charlie McClimens

    December 13, 2016 at 5:35 pm

    Katie,
    I just read your latest – thank you. A great read. You’re such a great writer.
    A few years back I was in a similar situation and was also on a new Pill. I do suffer with bouts of depression, but like you, this one came at a relatively happy time and it was a very strong feeling of uselessness and hopelessness and through streams of tears I couldn’t fathom it at all (N.B. I’m not usually a cryer. More a miserable-facer).
    But I twigged that my old Pill had been discontinued and so I was put on the latest one out and had been on it for about a month.
    Please, please, go see a doc’ about your Pill and change it up. It literally changed my mood the day I changed my Pill. They’re quite powerful little tablets
    Enjoy Panto’ season and here’s to 2017.

    Charlie x

    1. Janet

      December 14, 2016 at 5:12 pm

      Yes seriously get off the oral contraceptive pill it really fucked up my mental health for ages… I finally got off it when it totally killed my libido… the exact opposite of its purpose….! I just thought I’m taking this to have unlimited unpregnating sex…. and now I no longer have interest in sex… or anything else for that matter….! 2 months after getting rid of all the hormones I was pretty much recovered!!!! X

  3. Becca

    December 13, 2016 at 5:41 pm

    Don’t apologise, as you know mental health is one giant cluster fuck! You’re making a whole bunch of glitter loving fiends hugely happy everyday-it is not your responsibility
    to make everyone else feel like they’re floating on a cloud. Your family don’t think of you as a burden not now not ever and anyone that does is not your battle. Love and giant hugs Becca Xxx

  4. Kim

    December 13, 2016 at 5:48 pm

    I would totally address this with your doctor. There’s a strong possibility the new contraception is messing with the sertraline. Maybe the sertraline needs to be higher or you need a med that works better with the new contraception. Ps I love how honest this is, I often write to ease my anxiety

  5. Olley

    December 13, 2016 at 5:56 pm

    I love you. A lot. I miss you a lot too.

    #TodayImGrateful to have you as a friend and I really hope that things get better. You have a lot of love in your life and are beautiful and talented and loving. As long as you always have these qualities, life will be rich.

    Drinks soon please -x-x-

  6. Gina

    December 13, 2016 at 6:59 pm

    Thank you for having the courage to write this for all of us, without knowing you have just given so many people hope, just knowing they are not the only ones that feel this way and not the only ones that need a little bit of help. Again thank you Try to stay strong you have the love and encouragement of everyone that has and dies read your blog XX

  7. Gina

    December 13, 2016 at 7:01 pm

    Thank you for having the courage to write this for all of us, without knowing you have just given so many people hope, just knowing they are not the only ones that feel this way and not the only ones that need a little bit of help. Again thank you Try to stay strong you have the love and encouragement of everyone that has and dies read your blog XX

  8. Stefan

    December 14, 2016 at 12:24 am

    Thank you for posting this. It is nice to know I am not alone in feeling this way too sometimes, especially if there is no obvious reason for it. You writing this helped me today. I am grateful I stumbled upon it and for you to write so openly about it, so thank you.

  9. Bec

    December 14, 2016 at 6:25 am

    In my case, a new contraceptive pill turned me into a tearful mess, making mountains out of molehills but kind of knowing they were molehills at the same time. It got so bad that I went to the doc for a referral to a psychiatrist, doc suggested a B vitamin deficiency (B6 I think) might be the cause. Put me on a supplement and voila, back on an even keel. Might not be the same for anyone else, but worked for me. Hope you are feeling better soon.

Leave a Reply